Journal of Mathematical Sciences

, Volume 238, Issue 4, pp 415–452 | Cite as

An Optimal Transport Approach for the Kinetic Bohmian Equation

  • W. GangboEmail author
  • J. Haskovec
  • P. Markowich
  • J. Sierra

We study the existence theory of solutions of the kinetic Bohmian equation, a nonlinear Vlasov-type equation proposed for the phase-space formulation of Bohmian mechanics. Our main idea is to interpret the kinetic Bohmian equation as a Hamiltonian system defined on an appropriate Poisson manifold built on a Wasserstein space. We start by presenting an existence theory for stationary solutions of the kinetic Bohmian equation. Afterwards, we develop an approximative version of our Hamiltonian system in order to study its associated flow. We then prove the existence of solutions of our approximative version. Finally, we present some convergence results for the approximative system; our aim is to show that, in the limit, the approximative solution satisfies the kinetic Bohmian equation in a weak sense.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    L. Ambrosio, N. Fusco, and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Clarendon Press, Oxford (2000).zbMATHGoogle Scholar
  2. 2.
    L. Ambrosio and W. Gangbo, “Hamiltonian ODEs in the Wasserstein space of probability measures,” Commun. Pure Appl. Math., 61, 18–53 (2008).MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    L. Ambrosio, N. Gigli, and G. Savaré, Gradient Flows: in Metric Spaces and in the Space of Probability Measures, Birkhäuser Verlag, Basel (2008).zbMATHGoogle Scholar
  4. 4.
    L. Ambrosio, S. Lisini, and G. Savaré, “Stability of flows associated to gradient vector fields and convergence of iterated transport maps,” Manuscripta Math., 121, 1–50 (2006).MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    P. Cardaliaguet, J.-M. Lasry, P.-L. Lions, and A. Porretta, “Long time average of mean field games with a nonlocal coupling,” Control and Optimization, SIAM, 51, 3558–3591 (2013).Google Scholar
  6. 6.
    T. Cazenave, Semilinear Schrödinger Equations, Courant Lecture Notes, 10, Amer. Math. Soc. (2003).Google Scholar
  7. 7.
    J. Cushing, S. Goldstein, and A. Fine (eds.), Bohmian Mechanics and Quantum Theory: an Appraisal, Springer Science Business Media, 184 (2013).Google Scholar
  8. 8.
    D. Dèurr and S. Teufel, Bohmian Mechanics: The Physics and Mathematics of Quantum Theory, Springer (2009).Google Scholar
  9. 9.
    W. Gangbo, H-K. Kim, and T. Pacini, “Differential forms on Wasserstein space and infinite-dimensional Hamiltonian systems,” Memoirs of the Amer. Math. Soc., 211, 1–77 (2011).MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    W. Gangbo, T. Nguyen, and A. Tudorascu, “Hamilton–Jacobi equations in the Wasserstein space,” Methods Appl. Anal., 51, 155–183 (2008).MathSciNetzbMATHGoogle Scholar
  11. 11.
    W. Gangbo and M. Westdickenberg, “Optimal transport for the system of isentropic Euler equations,” Commun. Partial Diff. Eqs., 34, 1041–1073 (2009).MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    I. Gasser and P. Markowich, “Quantum hydrodynamics, Wigner transforms, the classical limit,” Asympt. Anal., 14, 97–116 (1997).MathSciNetzbMATHGoogle Scholar
  13. 13.
    U. Gianazza, G. Savaré, and G. Toscani, “The Wasserstein gradient flow of the Fisher information and the quantum drift-diffusion equation,” Archive for Rational Mechanics and Analysis, 194, 133–220 (2009).MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    E. Lieb, R. Seiringer, and J. Yngvason, “Bosons in a trap: A rigorous derivation of the Gross–Pitaevskii energy functional,” in: The Stability of Matter: From Atoms to Stars, Springer (2001), pp. 685–697.Google Scholar
  15. 15.
    P. Markowich, T. Paul, and C. Sparber, “Bohmian measures and their classical limit,” J. Funct. Anal., 259, 1542–1576 (2010).MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    P. Markowich, T. Paul, and C. Sparber, “On the dynamics of Bohmian measures,” Archive for Rational Mechanics and Analysis, 205, 1031–1054 (2012).MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    D. Matthes, R. McCann, and G. Savaré, “A family of nonlinear fourth order equations of gradient flow type,” Commun. Partial Diff. Eqs., 34, 1352–1397 (2009).MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    F. Otto, The Geometry of Dissipative Evolution Equations: the Porous Medium Equation, Taylor and Francis (2001).Google Scholar
  19. 19.
    K. Parthasarathy, Probability Measures on Metric Spaces, Academic Press, New York–London (1967).CrossRefzbMATHGoogle Scholar
  20. 20.
    C. Sulem and P. Sulem, The Nonlinear Schrödinger Equation: Self-Focusing and Wave Collapse, Applied Mathematical Sciences, 139, Springer, New York (1999).Google Scholar
  21. 21.
    T. Tao, Nonlinear Dispersive Equations: Local and Global Analysis, CBMS Regional Conference Series in Mathematics, 106, Amer. Math. Soc. (2006).Google Scholar
  22. 22.
    A. W. van der Vaart and J. Wellner, Weak Convergence and Empirical Processes: With Applications to Statistics, Springer, New York (1996).CrossRefzbMATHGoogle Scholar
  23. 23.
    C. Villani, Topics in Optimal Transportation, Graduate Studies in Math., 58, Amer. Math. Soc. (2003).Google Scholar
  24. 24.
    F. Santambrogio, Optimal Transport for Applied Mathematicians. Calculus of Variations, PDEs, and Modeling, Birkhäuser/Springer, Cham (2015).CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  • W. Gangbo
    • 1
    Email author
  • J. Haskovec
    • 2
  • P. Markowich
    • 2
  • J. Sierra
    • 2
  1. 1.University of California at Los AngelesLos AngelesU.S.A.
  2. 2.CEMSE DivisionKing Abdullah University of Science and TechnologyThuwalSaudi Arabia

Personalised recommendations